question and answer
Do steroids cause cataracts?
October 2009
I was recently told by an optometrist that corticosteroid use, either orally or by absorption through nasal or pulmonary mucosa, has been shown to lead to earlier and more rapidly progressive cataracts. I tried to clarify the extent of the problem “on the web,” but found only ambiguous conclusions. ROBERT C. DICKSON, MD, Hamilton, ON

Corticosteroids are of course used extensively for the treatment of localized and systemic inflammatory disease, and routes of administration are varied (i.e. oral, inhaled, topical, etc.) The hormonal effects of corticosteroids are numerous, with virtually every organ system being subject to the effects of the medication. From an ocular standpoint, corticosteroids have the potential for a few deleterious effects, namely the elevation of intraocular pressure, which can predispose the eye to glaucoma, and the accelerated formation of cataract.

Cataract formation, the opacification of the crystalline lens, is a natural aging process that occurs in all individuals over the course of a lifetime. Although not a damaging effect to the eye, cataract formation causes progressive deterioration of visual quality, thereby requiring surgical removal of the cataract in its more advanced stages.

Corticosteroid use has a pronounced effect on cataract formation, with a marked acceleration in lens opacification. In addition, the type of cataract caused by corticosteroid use, i.e. the “subcapsular” cataract, is particularly visually disabling, as it’s formed in the posterior portion of the lens nearest to the eye’s “focusing” or “nodal” point. In terms of route of administration, topical steroid eyedrops have the most pronounced effect, followed by oral/parenterally administered formulations. Inhaled steroids have also been reported to cause accelerated posterior subcapsular cataracts, but at a much less rapid rate. Although cataracts can cause a significant degree of visual morbidity, they aren’t harmful to the eye’s health and can be corrected successfully with minor outpatient surgery. For this reason, the concern over cataract formation shouldn’t preclude physicians from using corticosteroids in necessary situations.

practice guidelines & special reports
subscription   |   advertising information   |   about us   |   contact us   |   privacy statement   |   legal terms of use   |   Doctors review
Oncology Exchange   |   Relay   |   Health Essentials   |   Our Voice   |   login